Bait and Switch

I feel like I’ve been taken.

Went to the Doc on Tuesday to follow up on our last appointment and get the results of my CT.  Negative, as expected.  Doc is convinced I have fibromyalgia, and wanted to start me on Cymbalta.   If you’re not familiar with it, Cymbalta is an antidepressant.  However, it is also prescribed specifically for fibromyalgia pain.  Having reached the end of my rope and willing to try almost anything, I dutifully read the literature she gave me (explaining the horrifying possible side effects) and filled the prescription.

I got home from the pharmacy, took out the bottle and was astounded to find that the bottle contained not Cymbalta, but Effexor.  Effexor is of course, another antidepressant.  So I called the doctor to find out what was going on; she said that Medicaid will not pay for first tier drugs until the cheaper drugs have been tried and failed.  Nice of someone to tell me.  She said they’re in the same class, same side effects, and that it was worth a try.  So, that night, I took it.

Since then, I’ve had a bunch of strange symptoms, some of which I’ve had before but not this bad, and some totally new ones. So I went to check the side effects.  I was terrified at what I found out.  Yes, the side effects are similar to Cymbalta, and yes, it is used (off label) for fibromyalgia sometimes.  That was the good news.  The bad?  Effexor has the worst in it’s class record for withdrawal symptoms.  Coming off this drug for some people seems to be as bad as heroin withdrawal.  Incapacitating dizziness, nausea,  what they call “brain shocks”, a painful sort of zapping feeling in your brain and down your neck and shoulders.  These symptoms (and more) can last from two weeks to several months.  The stories of the people who’ve experienced this are terrifying.

I feel like they’ve been trying to get me to take antidepressants so hard that now they’ve pulled a bait and switch.  I was willing to try the Cymbalta since it is supposed to help with fibromyalgia pain totally aside from it’s anti-depressant effects. But instead, I’m on a dangerous drug that probably will not help, and will make me feel horrendous when I stop it.

As far as I’m concerned, the side effects I’ve already experienced are enough to stop taking it.  Insomnia, dizziness, hiccups, nausea, headache.  Most of what I’ve read say that the withdrawal symptoms happen after six weeks of treatment, so hopefully with only four doses, I won’t have any problem.  I’m just so angry that I wasn’t told. 

In more pleasant news; Murphy got to ride in the Ojai Valley Little League parade float for the fourth of July.  He was proud.  As were we.  I tried to get a picture but of course, my phone chose that very moment to notify  me that the battery was low, so the float had moved before I could get close.

We went to the fireworks too, and that was fun; they do a good job every year. Ojai is such a great community, and the parade really illustrates its diversity; hippies, Mexicans, Indians, Hindus, kids, cars, tractors, dancers, bands of every sort.  It was HOT though.

My plum jelly has been a hit; I ended up with 24 jars. Still have a few more plums, but haven’t really had the strength to do much with them.  Tried dehydrating them to prunes with less success; they came out rock hard.  I think next time I’ll try halving them.

Witches Brew Roving

I’m spinning for the Tour de Fleece; it’s an annual event held during the Tour de France, where spinners all over the world commit to spinning every day the race runs, and often set specific goals.  I’m on a Ravelry team, the Lantern Rouge, which is a “I’m not sure I can spin every day but I’ll try” team.  I’ve spun at least a tiny bit every day but one, and on the fourth, watching a “Firefly” marathon, I managed to spin a full ounce!  Here’s the fiber I’m spinning; the colorway is “Witches Brew.”  I was aiming for  fingering or sport weight, but I think it’s ending up more worsted.  I really like it so far; today may be a plying day as my bobbin is almost full.Tour de Fleece spinning

If I finish the pound of this fiber I have before the end of the Tour, I have some gorgeous merino/tencel blend that I’ve been waiting to spin until I was “good enough.”  My last few bobbins have been  lovely and even, so I think I might be ready to give it a go.  I spin so slowly though that I might not finish the pound; that is a LOT of fiber!  I have no clue what I’ll make from the yarn, but I can’t wait to see how it looks plied.  I may do one bobbin navajo plied and one plied back on itself to see the difference in the colors; should be fun!

Off to clean my room; I’ve been feeling so badly that everything has been let slide.  Disaster area doesn’t begin to cover it.  Ever seen “Hoarders?”   Approaching that level…

Advertisements

5 Comments (+add yours?)

  1. asbestos
    Jul 09, 2011 @ 15:31:33

    Aaarrrgghhh about the meds. So frustrating, and yes, scary, That must be why they wean people off anti-depressants rather than just stopping.
    Yay for Murphy and yarn!
    Nice to know there are good things in with all the mess 🙂

    Reply

    • Cherizac
      Jul 10, 2011 @ 12:28:18

      Yeah, most antidepressants have withdrawal symptoms, but nothing even comes close to the symptoms from Effexor, except Paxil. If I thought it would help, I wouldn’t care, I’d just take it for the rest of my life, but I’m still not convinced it’s the right therapy.

      And the ear thing; I never understood how disruptive it is to your life. I do now. Not sure how things can be too loud and not loud enough at the same time, but it’s really freaking annoying.

      Reply

  2. Sharon Riggs
    Jul 09, 2011 @ 18:11:09

    Hey fellow fibro sista. Cymbalta didn’t do a thing for me. So far the best med I’ve been prescribed is Trazadone. It allows me to sleep. And yet doesn’t make me groggy the next day.
    Who is your rheumatologist? Dr. Hoos seems to be okay. I heard good things about him before he became my doc, but I don’t have another rheumatologist to compare him to. Good luck. Sorry to hear you are also afflicted with this “F”‘d up syndrome or whatever it is.
    I LOVE FIREFLY – and the Serenity movie. : )
    ~Sharon Riggs from guild

    Reply

    • Cherizac
      Jul 10, 2011 @ 12:25:05

      Hi Sharon! The problem is I don’t think I really have fibro. CFS maybe, thyroid definitely. I don’t have tender points at all. Haven’t seen a rheumi; just got dx last week after more than four years of trying to figure out my symptoms. Insomnia wasn’t a huge problem for me until I started the Effexor, which I since stopped. I’m still getting tested and such.

      I just want my life back. I know you know how it is.

      Reply

  3. Sharon Riggs
    Jul 09, 2011 @ 18:12:32

    Oh, and good luck with the tour.

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: